Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 281, NWS Pittsburgh, PA

November 6, 2005Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Nov 6, 2005, 1:06 PM EST for Wetzel County, West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 2005, 1:06 PM EST (18:06 UTC)
Expired
Nov 6, 2005, 2:00 PM EST
In force
54 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 5:44 AM EST, 7 hours 22 minutes earlier.

Area forecast discussion, Nov 6, 5:44 AM EST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 AM EST SUN NOV 6 2005

.SHORT TERM (REST OF TODAY)...
UPDATE MADE TO FORECAST AS SPC HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL NOON FOR THE OHIO COUNTIES AND 2 NORTHWEST PA
COUNTIES. LINE OF THUNDERSTORMS COULD REACH OHIO-PENNSYLVANIA
BORDER AND OHIO RIVER BY NOONTIME.

&&

.PREVIOUS DISCUSSION...
(ISSUED 306 AM EST SUN NOV 6 2005)

SHORT TERM (TODAY THROUGH MONDAY)...
LATEST NAM AND GFS MODEL RUNS SLIGHTLY SLOWER WITH MOVEMENT OF COLD
FRONT THROUGH THE UPPER OHIO VALLEY TODAY. SO EXPECT COLD FRONTAL
PASSAGE TO BE 19Z-20Z FOR FKL-PIT-MGW. THIS MID-AFTERNOON PASSAGE
WILL ALLOW INCREASED LOWLEVEL HEATING TODAY AND SO INCREASED
INSTABILITY. COUPLING THIS WITH FAST WINDS ALOFT...DAYTIME WIND
GUSTS CAN GO OVER 45 MPH, SO THE WIND ADVISORY KEPT. ADDITIONALLY,
THIS SCENARIO WILL ENHANCE THE POTENTIAL FOR SEVERE WIND GUSTS, OVER
58 MPH, WITH THE THUNDERSTORMS THAT WILL PRECEDE THE FRONTAL PASSGE,
AS OUTLOOKED BY SPC.

REGARDING HOW LONG THE POSTFRONTAL WIND GUSTS CAN EXCEED 45 MPH, 0Z
NAM MODEL SHOWS 3H PRESSURE RISES OF 4-5 MB EARLY THIS EVENING ALONG
WITH 850 MB WINDS NEAR 45 KTS, SO ITS POSSIBLE THE WIND ADVISORY MAY
BE EXTENDED FOR A COUPLE HOURS MORE THIS EVENING.

AFTER THAT DRY CONDITIONS AND LESS WIND ON TAP FOR MONDAY.

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
LATEST NAM AND GFS MODEL RUNS SHOW A WARM FRONT DEVELOPING OVER THE
OHIO VALLEY MONDAY NIGHT AND THEN SPREADING OVERRUNNING-TYPE LIFT
ACROSS THE UPPER OHIO VALLEY TUESDAY. SO A CHANCE OF RAIN INTRODUCED
THEN.

LATEST GFS MODEL ALSO CONTINUES TO SHOW A CHANCE OF SHOWERS AND
POSSIBLY THUNDERSTORMS WEDNESDAY INTO THURSDAY WITH ANOTHER COLD
FRONTAL PASSAGE EMBEDDED IN A FAST ZONAL FLOW ALOFT. WITH THE FAST
FLOW ALOFT CONTINUING INTO THE WEEKEND, THERE CAN BE ANOTHER CHANCE
OF SHOWERS, MAINLY LATE SATURDAY INTO SUNDAY.

WITH THE ZONAL FLOW, THE TEMPERATURES WILL CONTINUE TO RUN ABOVE
NORMAL, AS INDICATED BY GFS MOS VALUES.

AVIATION...
WIND AGAIN WILL BE THE MAIN AVIATION CONCERN, WITH A THREAT OF
THUNDERSTORMS GIVING A POTENTIAL FOR SEVERE WIND GUSTS AND BRIEF IFR
CONDITIONS THIS AFTERNOON.

THE NAM MODEL CONTINUING TO SHOW FAST WINDS ALOFT, A SURFACE
INVERSION THIS MORNING WILL AGAIN PROVIDE ANOTHER EPISODE OF LOW
LEVEL WIND SHEAR UNTIL 15Z. THEN INCREASED SURFACE MIXING WILL CAUSE
SUFFICIENT DOWNWARD TRANSFER OF MOMENTUM TO HAVE WIND GUSTS GO OVER
35 KTS 15Z-22Z, PARTICULARLY DURING THE COLD FRONTAL PASSAGE TIME.
THUNDERSTORM-ASSOCIATED WIND GUSTS CAN GO OVER 40 KTS, WITH THE
POTENTIAL FOR GOING OVER 50 KTS AS OUTLOOKED BY SPC.

CLOUD CEILINGS WILL GENERALLY BE BKN030-040 AND VIS P6SM, EXCEPT IN
THUNDERSTORMS WHERE CONDITIONS CAN BRIEFLY LOWER TO VIS 2SM TSRA BR
OVC025CB.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FOR MDZ001 UNTIL 6 PM SUNDAY.
OH...WIND ADVISORY FOR OHZ039>041-048>050-057>059-068-069 UNTIL 6
     PM SUNDAY.
PA...WIND ADVISORY FOR PAZ007>009-013>016-020>023-029>032 UNTIL 6
     PM SUNDAY.
WV...WIND ADVISORY FOR WVZ001>004-012-021>023-041 UNTIL 6 PM SUNDAY.
&&
Hazardous weather outlook, Nov 6, 4:16 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 AM EST SUN NOV 6 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-070930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
416 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE NATIONAL WEATHER SERVICE SAYS WIND GUSTS TODAY AND EARLY THIS
EVENING CAN GO OVER 45 MPH DUE TO A FAST MOVING COLD FRONT MOVING
THROUGH THE UPPER OHIO VALLEY TODAY.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH WIND
GUSTS OVER 58 MPH. THE MOST LIKELY TIME OF THESE THUNDERSTORMS
WILL BE WITH THE PASSAGE OF THE COLD FRONT...WHICH WILL BE LATE
THIS MORNING IN EASTERN OHIO...AND THEN THIS AFTERNOON ACROSS
NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA...AND EXTREME
WESTERN MARYLAND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK MAY BE ACTIVATED TODAY. SPOTTERS ARE REQUESTED
TO REPORT ANY WIND GUSTS OVER 45 MPH AS WELL AS ANY WIND
DAMAGE...INCLUDING DOWNED TREES LIMBS.

In the hours before

Local storm report, Nov 6, 12:11 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1211 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     TSTM WND DMG     CALDWELL                39.75N 81.51W
11/06/2005                   NOBLE              OH   AMATEUR RADIO

            TREES AND POWER LINES DOWN.

&&

WRUMBURG
Local storm report, Nov 6, 12:34 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1234 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     TSTM WND DMG     NEW CASTLE              41.00N 80.35W
11/06/2005                   LAWRENCE           PA   COUNTY OFFICIAL

            LARGE TREE DOWN ON HOUSE 15 MILES EAST OF NEWCASTLE IN
            SCOTT TOWNSHIP. NUMEROUS POWER LINES DOWN.

&&

WRUMBURG
Local storm report, Nov 6, 12:38 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1238 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     PROSPECT                40.90N 80.05W
11/06/2005                   BUTLER             PA   PUBLIC

            60MPH WIND GUSTS ESTIMATED ALONG INTERSTATE 79 AT
            INTERSECTION WITH STATE ROAD 422. DEBRIS ON HIGHWAY.

&&

WRUMBURG
Local storm report, Nov 6, 12:39 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1239 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     MARTINS FERRY           40.10N 80.72W
11/06/2005                   BELMONT            OH   COUNTY OFFICIAL

            NUMEROUS TREES AND POWER LINES DOWN NEAR MARTINS FERRY.
            TREES DOWN IN ST. CLAIRSVILLE.

&&

WRUMBURG
Local storm report, Nov 6, 12:42 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     WINTERSVILLE            40.38N 80.71W
11/06/2005                   JEFFERSON          OH   COUNTY OFFICIAL

            NUMEROUS POWER LINES DOWN. LARGE TREES DOWN. UNCONFIRMED
            REPORT OF POWER COMPANY TOWER DOWN.

&&

WRUMBURG
Local storm report, Nov 6, 1:02 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
102 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             KNOX                    41.23N 79.54W
11/06/2005  0.75 INCH        CLARION            PA   COUNTY OFFICIAL

            HAIL REPORTED IN CLARION COUNTY PENNSYLVANIA NEAR KNOXX.

&&

WRUMBURG

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 11:52 AM ESTSevere Thunderstorm WarningPBZBeaver, Lawrence53 min
Nov 6, 12:17 PM ESTSevere Thunderstorm WarningPBZButler58 min
Nov 6, 12:40 PM ESTSevere Thunderstorm WarningPBZVenango28 min
Nov 6, 12:41 PM ESTSevere Thunderstorm WarningPBZWashington64 min
Nov 6, 12:47 PM ESTSevere Thunderstorm WarningPBZClarion58 min
Nov 6, 12:55 PM ESTSevere Thunderstorm WarningPBZAllegheny65 min
Nov 6, 12:58 PM ESTSevere Thunderstorm WarningPBZForest77 min
Nov 6, 1:11 PM ESTSevere Thunderstorm WarningPBZButler49 min
Nov 6, 1:26 PM ESTSevere Thunderstorm WarningPBZArmstrong64 min
Nov 6, 1:29 PM ESTSevere Thunderstorm WarningPBZGreene61 min
Nov 6, 1:37 PM ESTSevere Thunderstorm WarningPBZWestmoreland83 min
Nov 6, 1:49 PM ESTSevere Thunderstorm WarningPBZJefferson71 min
Nov 6, 1:54 PM ESTSevere Thunderstorm WarningPBZWashington66 min
Nov 6, 2:08 PM ESTSevere Thunderstorm WarningPBZIndiana82 min
Nov 6, 2:22 PM ESTSevere Thunderstorm WarningPBZFayette53 min
Nov 6, 10:57 AM ESTSevere Thunderstorm WarningPBZTuscarawas63 min
Nov 6, 11:15 AM ESTSevere Thunderstorm WarningPBZCarroll, Harrison60 min
Nov 6, 11:33 AM ESTSevere Thunderstorm WarningPBZColumbiana57 min
Nov 6, 11:34 AM ESTSevere Thunderstorm WarningPBZJefferson56 min
Nov 6, 11:40 AM ESTSevere Thunderstorm WarningPBZGuernsey, Noble65 min
Nov 6, 11:45 AM ESTSevere Thunderstorm WarningPBZBelmont60 min
Nov 6, 12:14 PM ESTSevere Thunderstorm WarningPBZMonroe61 min
Nov 6, 12:24 PM ESTSevere Thunderstorm WarningPBZJefferson36 min
Nov 6, 12:24 PM ESTSevere Thunderstorm WarningPBZBrooke, Ohio66 min
Nov 6, 12:50 PM ESTSevere Thunderstorm WarningPBZMarshall55 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.